Tip of the Month
Publishing date: March 2016
The science behind the tip
The normal mechanism of angle closure is pupillary block, which is treated with a laser peripheral iridotomy (PI). However, acute angle closure associated with transient myopia may be an idiosyncratic response to the use of oral sulfonamides and occurs secondary to an effusion of the extracellar tissue of the ciliary body and choroid (1)(2).
This may occur bilaterally and has been most commonly reported as a side effect of topiramate, which is used for the treatment of migraine (3). It has also been reported after sulphasalazine, hydrochlorothazide, acetazolamide, venlafaxine and fluroxamide (1).
The treatment is to discontinue the medication. Topical miotics and laser PI are not helpful. If this does not resolve the problem, then glaucoma drops and oral steroids can be considered (3).
Contributor: J F Salmon MD Consultant Ophthalmologist - Oxford Eye Hospital (UK)
1. Lee GC, Tam CP, Danesh-Meyer HV et al Bilateral angle closure glaucoma induced by sulphonamide-derived medications. Clin Experiment Ophthalmol 2007; 35:55-8.
2. Singer JR, Pearce ZD, Westhouse SJ, Siebert KJ Uveal effusion induced by chlorthalidone. J Glaucoma 2015; 24: 84-6.
3. Panday VA; Rhee DJ. Review of sulfonamide-induced acute myopia and acute bilateral angle-closure glaucoma. ComprOphthalmol Update 2007; 8: 271:6
Tip Reviewer: Roger Hitchings
Tip Editors: John Salmon and Gordana Sunaric Mégevand